Illinois, 2017

Hail in Illinois, September 4, 2017

September 4, 2017 · NWS ILX · 6 events in 3 counties and zones

A cold front triggered scattered strong to severe thunderstorms across portions of central Illinois during the late afternoon and early evening of September 4th. The storms were mainly concentrated along the I-72 corridor from Springfield to Champaign.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A cold front triggered scattered strong to severe thunderstorms across portions of central Illinois during the late afternoon and early evening of September 4th. The storms were mainly concentrated along the I-72 corridor from Springfield to Champaign. Hail as large as half-dollars was reported in Mt. Zion in Macon County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Sep 4, 1:48 PM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Sep 4, 1:48 PM CST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
248 PM CDT Mon Sep 4 2017

.SHORT TERM...(This evening through Tuesday)
ISSUED AT 248 PM CDT Mon Sep 4 2017

Cold front is currently moving into the CWA this afternoon and
will continue to move southeast through the CWA late this
afternoon through this evening. Environment along and north of the
front is capped while areas just south of the front have finally
become weakly capped, so once the front interacts with the best
instability, convection should develop in an environment with 3500
J/kg CAPE. Limitation is that best shear is well north of the
front or over southern MI and northern IN, which is where
convection has already started. HiRes models continue to show
convection developing in eastern IL first and then progressing
back into other parts of central IL by 00z. Appears best chance
for convection is eastern IL and areas south of I-72 late this
afternoon through this evening. Convection should be south of the
CWA by midnight, but could be some lingering precip in the
southeast as mid level trough will still be coming through the
CWA.

Behind the front, Tuesday, dry weather is expected across the area
with high pressure off to the west and the mid level trough
deepening. Could be some instability showers in the north but
believe they will remain well north of the CWA through the day.

Cloud cover and precip will keep up through most of night, but
expecting northern areas of the CWA to drop into the lower 50s by
morning. Temps tomorrow will be much cooler than today and
yesterday and should be below normal.

&&

.LONG TERM...(Tuesday night through Monday)
ISSUED AT 248 PM CDT Mon Sep 4 2017

Mid level trough will remain over the CWA through Thursday, and
with the high pressure ridge remaining west to southwest of the
state, expecting dry weather and below normal temps through most
of the week. As the ridge moves to the east Friday, southerly
winds return and some warming begins and goes into the weekend.
However, northwest flow will remain over the weekend, so temps
will look to stay below normal. Dry weather also continues into
the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1218 PM CDT Mon Sep 4 2017

High cirrus will continue to move across the sites this afternoon,
but a band of lower clouds around 3-3.5kft will move into the area
early this afternoon and then last for 3-4 hours. Believe it will
reach PIA just after issuance time, followed by BMI just after
19z, and then SPI/DEC/CMI around 20z. Convection is still possible
at most sites later this afternoon, but cloud cover could put a
delay on development as it will keep instability down and slow the
breaking of the cap. HiRes models continue to develop convection
after 22z and the question is where will the front be at that
time. Think will go with just VCSH or VCTS at the sites until see
when and where storms will develop. Will keep VC going to late
afternoon for PIA and BMI and then early evening for SPI/DEC/CMI.
Once front/precip exits the sites high cirrus is all that is
expected remainder of the forecast period. Winds should remain
breezy this afternoon out of the southwest and then become
northwest behind the front at around 10kts this evening and then
become lighter overnight.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Auten
LONG TERM...Auten
AVIATION...Auten
Hazardous weather outlook, Sep 4, 2:22 PM CST, 1 hour 16 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
322 PM CDT Mon Sep 4 2017

ILZ027>030-036-040-051100-
Fulton-Knox-Marshall-Peoria-Schuyler-Stark-
322 PM CDT Mon Sep 4 2017

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

ILZ031-037-041-047-049-050-051100-
Cass-Mason-Morgan-Scott-Tazewell-Woodford-
322 PM CDT Mon Sep 4 2017

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Isolated severe storms are possible early this evening, but the
threat will pass quickly before sunset as a cold front moves in.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

ILZ038-042>046-048-051>057-061-051100-
Champaign-Christian-Coles-De Witt-Douglas-Edgar-Logan-Macon-
McLean-Menard-Moultrie-Piatt-Sangamon-Shelby-Vermilion-
322 PM CDT Mon Sep 4 2017

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.

.DAY ONE...TONIGHT...

Thunderstorms are possible from mid-afternoon into early evening.
A few of these storms may be severe with damaging wind gusts
and/or large hail the primary threats.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today, mainly between 4 pm and 7
pm.

ILZ062-063-066>068-071>073-051100-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
322 PM CDT Mon Sep 4 2017

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

Thunderstorms are possible this evening. A few of these storms
may be severe with damaging wind gusts and/or large hail the
primary threats.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed today, mainly between 6
pm and 9 pm.

HJS

In the hours before

Special weather statement, Sep 4, 3:05 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Lincoln IL
405 PM CDT MON SEP 4 2017

ILZ050-051-042200-
Sangamon-Morgan-
405 PM CDT MON SEP 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SANGAMON AND
SOUTHEASTERN MORGAN COUNTIES UNTIL 500 PM CDT...

At 405 PM CDT, Doppler radar was tracking a strong thunderstorm near
Franklin, or 11 miles southeast of Jacksonville, moving east at 25
mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Chatham, Auburn, Pawnee, Waverly, Divernon, Franklin, Thayer,
Nortonville, Glenarm and Lowder.

This includes Interstate 55 between mile markers 77 and 84.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
central and west central Illinois.

LAT...LON 3970 9017 3963 8954 3952 8954 3952 9017
      3953 9022
TIME...MOT...LOC 2105Z 283DEG 23KT 3960 9011

Auten

The radar

The Lincoln radar (KILX), 55 km away, was scanning. The volume nearest the first event began at 21:37 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Sangamon

When
September 4, 3:38 PM CST to 3:43 PM CST
Where
Sangamon County, 1.92 mi N of Beamington
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.698, -89.597

Hail, Sangamon

When
September 4, 3:40 PM CST to 3:45 PM CST
Where
Sangamon County, 1.64 mi SSE of Toronto
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.710, -89.615

Hail, Macon

When
September 4, 4:26 PM CST to 4:31 PM CST
Where
Macon County, Mt Zion
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
39.770, -88.880

Hail, Macon

When
September 4, 4:26 PM CST to 4:31 PM CST
Where
Macon County, Mt Zion
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
39.770, -88.880

Hail, Macon

When
September 4, 4:28 PM CST to 4:33 PM CST
Where
Macon County, Long Creek
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
39.820, -88.830

Hail, Champaign

When
September 4, 4:50 PM CST to 4:55 PM CST
Where
Champaign County, 1.38 mi N of Sidney
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.040, -88.070

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718702, 718703, 718704, 718707, 718705, 718706.